Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 17, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 9, 2017, 9:00 PM CDT for 4 counties in North Dakota. It was in force for 60 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2017, 9:00 PM CDT (02:00 UTC)
- Expired
- Jun 9, 2017, 10:00 PM CDT
- In force
- 60 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Barnes County, ND, Cass County, ND, Griggs County, ND, Steele County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 80 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 9:32 PM CDT | TORNADO 0 | 2 Sw Walum, ND | REPORT OF TOUCHDOWN SOUTHWEST OF WALUM VIEWED BY SPOTTERS NORTHEAST OF WIMBLEDON AND ALSO BY SPOTTERS NORTH OF DAZEY. A PERSISTENT WALLCLOUD STRUCTURE WITH FUNNEL-LIKE APPENDAGE WAS VIEWED FOR SEVERAL MINUTES AS IT PASSED ALONG THE BARNES AND GRIGGS COUNTY LIN |
| Jun 9, 9:32 PM CDT | TORNADO | 2 W Walum, ND | REPORT OF TOUCHDOWN WEST OF WALUM VIEWED BY SPOTTERS NORTHEAST OF WIMBLEDON AND ALSO SPOTTERS NORTH OF DAZEY. |
| Jun 9, 9:34 PM CDT | HAIL 1.5 | Cooperstown, ND | HAILED FROM 934 TO 949 PM |
| Jun 9, 9:35 PM CDT | HAIL 1.75 | Hannaford, ND | |
| Jun 9, 9:39 PM CDT | TSTM WND GST 60 | 1 N Dazey, ND | BLOWING DUST IN OUTFLOW. |
| Jun 9, 9:40 PM CDT | HAIL 1 | 2 Ese Hannaford, ND | |
| Jun 9, 9:43 PM CDT | TSTM WND GST 56 | 2 E Dazey, ND | PEAK WINDS MEASURED AT THE DAZEY NDAWN STATION. |
| Jun 9, 9:55 PM CDT | HAIL 1 | 5 Wnw Hope, ND | |
| Jun 9, 10:00 PM CDT | HAIL 1 | 5 Wnw Hope, ND | |
| Jun 9, 10:10 PM CDT | TSTM WND DMG | 4 Sw Hope, ND | A STEEL GRAIN BIN WAS BLOWN OFF ITS FOUNDATIOM AND TUMBLED FOR A QUARTER OF A MILE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 4:58 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1523 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 2862 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
202
WUUS53 KFGF 100200
SVRFGF
NDC003-017-039-091-100300-
/O.NEW.KFGF.SV.W.0017.170610T0200Z-170610T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
900 PM CDT FRI JUN 9 2017
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northwestern Cass County in southeastern North Dakota...
Griggs County in southeastern North Dakota...
Barnes County in southeastern North Dakota...
Western Steele County in southeastern North Dakota...
* Until 1000 PM CDT.
* At 900 PM CDT, severe thunderstorms were located along a line
extending from near Binford to near Spiritwood, moving east at 55
mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Severe thunderstorms will be near...
Binford around 905 PM CDT.
Sanborn and Jessie around 910 PM CDT.
Cooperstown and Rogers around 915 PM CDT.
Valley City and Bald Hill Dam around 920 PM CDT.
Finley around 930 PM CDT.
This includes Interstate 94 in North Dakota between mile markers 272
and 307.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4758 9849 4759 9769 4683 9769 4686 9844
4698 9844 4698 9847 4732 9847 4733 9848
TIME...MOT...LOC 0200Z 265DEG 50KT 4750 9841 4697 9845
HAIL...1.00IN
WIND...<50MPH
$$
Gust1 follow-up statement
415
WWUS53 KFGF 100227
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
927 PM CDT FRI JUN 9 2017
NDC003-017-039-091-100300-
/O.CON.KFGF.SV.W.0017.000000T0000Z-170610T0300Z/
Cass ND-Griggs ND-Barnes ND-Steele ND-
927 PM CDT FRI JUN 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHWESTERN CASS...SOUTHERN GRIGGS...BARNES AND WESTERN STEELE
COUNTIES...
At 927 PM CDT, severe thunderstorms were located along a line
extending from near Finley to near Valley City, moving east at 60
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Finley around 930 PM CDT.
Oriska and Sherbrooke around 935 PM CDT.
This includes Interstate 94 in North Dakota between mile markers 272
and 307.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4757 9815 4759 9769 4683 9769 4686 9844
4699 9843 4731 9841
TIME...MOT...LOC 0227Z 265DEG 50KT 4753 9792 4700 9796
HAIL...1.00IN
WIND...60MPH
$$
GustWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 7:00 PM CDT, 2 hours earlier.
Area forecast discussion, Jun 9, 7:00 PM CDT, 2 hours before
Area Forecast Discussion National Weather Service Grand Forks ND 700 PM CDT Fri Jun 9 2017 .UPDATE... Issued at 658 PM CDT Fri Jun 9 2017 No changes other than tweeks to current wx. Severe weather threat continues in watch box...several right movers...one in Cavalier county and watching severe storms from Rugby area move east. && .SHORT TERM...(This evening through Saturday) Issued at 321 PM CDT Fri Jun 9 2017 Severe thunderstorm chances tonight will be the main challenge for the period. Water vapor loop shows upper ridging into the Northern Plains, starting to transition over to southwesterly flow aloft as a large trough digs into the Pacific Northwest. Main shortwave with the upper trough is lifting north into Canada, but sat loops show signs of another weaker shortwave lifting northeastward from WY. Surface low pressure is centered over western ND, with some cumulus starting to get going on the east side of it along the Missouri Valley. So far the SPC mesoanalysis page shows surface and mixed layer instability to still be well capped, with some elevated showers and storms moving across our northern counties and southern Canada. Think the cap will start to dissipate in the next few hours, and CAMs show some stronger storms developing across north central ND near the Canadian border around the 23 to 00Z time frame. Still some variation as to how far south these storms build, but with the strong cap think that most of the early activity will be along and north of highway 2. Deep layer bulk shear is around 40-50 kts, and with winds backing in the lower levels some supercells will be possible with the first round of convection. The SPC storm scale ensemble of opportunity has some 20-30 percent probabilities of over 100 m2/s2 updraft helicity, so think rotating storms are probable. Dew point depressions are rather high and LCL heights will not be super favorable for tornadoes, but they cannot be completely ruled out and very large hail will be possible. After that first round moves east during the late evening, many of the high resolution models bring a second round in from the west after midnight with the cold front. Some of the models have pretty strong cells arriving during the 08Z to 13Z time frame early tomorrow morning, and there will still be around 2500 J/kg of MU CAPE along with 40 to 50 kts of deep layer bulk shear. So a second round of severe is possible late tonight into early morning. There is still a lot of uncertainty as to where exactly the second round will track, but highest shear and instability values are mostly north of the I-94 corridor. Tomorrow, after the second round of convection blows through there will be a few lingering showers or storms mainly across the north, but otherwise a bit more cool and quiet on the backside of the surface trough axis. Temps will be knocked back a few degrees but will still be fairly warm in the 80s to low 90s except in the far north where more clouds and precip will be hanging around. .LONG TERM...(Saturday night through Friday) Issued at 321 PM CDT Fri Jun 9 2017 Sunday and Monday...Southwesterly flow aloft will keep things fairly active across the region, but models are in pretty good agreement on the next shortwave remaining mostly to our south over SD into central MN. The southern counties could see some storms from this shortwave late Saturday night into Sunday, but the best instability will be well to our south. Will continue to keep high chance POPs going but will leave out any mention of severe. Sunday night should remain fairly quiet but another shortwave approaching from the southwest late Monday could bring some precip over our far south by late afternoon. Temperatures for the end of the weekend and early next week will be near to slightly above seasonal averages. Tuesday through Friday...The active pattern will continue for at least the first half of the upcoming week. Tue will feature an upper low lurking over the Northern Rockies with the northern plains in southwest flow sandwiched between this low and an upper midwest ridge. At the surface, strong low pressure complex will likely move right through the forecast area during the day Tue with a warm and cold frontal boundary providing opportunities for convective activity. Wed would feature more of a cold pool setup as stacked system heads toward western Ontario. Thu and Fri have the best chance for dry weather for most if not all of this time frame. The above average temperatures will continue on Tue and Wed before dropping back into the more average 70s on Thu/Fri. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 658 PM CDT Fri Jun 9 2017 VFR outside of thunderstorms where vsby/wind/cigs will be highly variable. Best risk of strong storms this eve DVL, GFK. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Riddle SHORT TERM...JR LONG TERM...JR/WJB AVIATION...Riddle
Hazardous weather outlook, Jun 9, 12:25 PM CDT, 8 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 1225 PM CDT Fri Jun 9 2017 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-101300- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 1225 PM CDT Fri Jun 9 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Two rounds of severe storms are possible. The first round will be this evening with scattered severe storms along and north of highway 2. Significant hail greater than 2 inches is the main threat, along with damaging wind up to 75 mph, an isolated tornado, and excessive rainfall. Round 2 is less certain, but confidence is increasing for activity to move into eastern North Dakota sometime after 4am. The risk area for this round is anywhere along and north of Interstate 94. The main threat will be damaging winds, potentially greater than 75 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periods of thunderstorms are possible throughout this period. The best chance for widespread convective activity and severe storms is Monday night into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected this evening, and potentially again during the early Saturday morning hours.
In the hours before
Local storm report, Jun 9, 8:05 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
805 PM CDT FRI JUN 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND GST 2 WSW ST. THOMAS 48.61N 97.49W
06/09/2017 M64 MPH PEMBINA ND MESONET
PEEAK WINDS MEASURED AT THE ST. THOMAS NDAWN STATION.
&&
GGUSTLocal storm report, Jun 9, 8:23 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
823 PM CDT FRI JUN 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM HAIL DEVILS LAKE 48.11N 98.87W
06/09/2017 E0.75 INCH RAMSEY ND 911 CALL CENTER
&&
BPLocal storm report, Jun 9, 8:30 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
830 PM CDT FRI JUN 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM TORNADO 5 E DEVILS LAKE 48.11N 98.77W
06/09/2017 RAMSEY ND 911 CALL CENTER
TOUCHDOWN NOTED BY OBSERVER NEAR VINING OIL...LOOKING
NORTH.
&&
GGUSTLocal storm report, Jun 9, 8:34 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
834 PM CDT FRI JUN 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 PM TSTM WND GST 1 E CRARY 48.07N 98.62W
06/09/2017 M58 MPH RAMSEY ND MESONET
PEAK WINDS MEASURED AT THE CRARY NDAWN STATION.
&&
GGUSTLocal storm report, Jun 9, 8:39 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
839 PM CDT FRI JUN 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST 4 NE GRAFTON 48.46N 97.34W
06/09/2017 M72 MPH WALSH ND MESONET
NDAWN MEASUREMENT.
&&
BPLocal storm report, Jun 9, 8:42 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
842 PM CDT FRI JUN 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST 4 NE GRAFTON 48.46N 97.34W
06/09/2017 M72.00 MPH WALSH ND MESONET
DAVIS MEASUREMENT.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:06 PM CDT | Tornado Warning | FGF | Benson | 24 min |
| Jun 9, 7:08 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina, Walsh | 52 min |
| Jun 9, 7:29 PM CDT | Tornado Warning | FGF | Benson, Ramsey | 46 min |
| Jun 9, 7:56 PM CDT | Severe Thunderstorm Warning | FGF | Pembina, Walsh | 64 min |
| Jun 9, 8:15 PM CDT | Tornado Warning | FGF | Nelson, Ramsey, Walsh | 45 min |
| Jun 9, 8:16 PM CDT | Tornado Warning | FGF | Eddy, Nelson | 44 min |
| Jun 9, 8:38 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Nelson | 38 min |
| Jun 9, 8:58 PM CDT | Tornado Warning | FGF | Grand Forks, Nelson, Walsh | 15 min |
| Jun 9, 9:31 PM CDT | Tornado Warning | FGF | Barnes, Griggs, Steele | 29 min |
| Jun 9, 9:45 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Ransom | 60 min |
| Jun 9, 10:03 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Steele, Traill | 34 min |
| Jun 9, 10:45 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass | 36 min |
| Jun 9, 11:01 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 44 min |
| Jun 9, 11:15 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 31 min |
| Jun 10, 3:42 AM CDT | Special Weather Statement | FGF | Griggs | 48 min |
| Jun 10, 4:08 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Griggs, Nelson, Steele, Traill | 37 min |
| Jun 10, 4:45 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Steele, Traill | 32 min |
| Jun 10, 5:01 AM CDT | Special Weather Statement | FGF | Benson, Eddy | 29 min |
| Jun 10, 5:40 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Cavalier, Eddy, Grand Forks, Nelson, Ramsey and 2 more | 50 min |
| Jun 10, 6:07 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Grand Forks, Nelson, Pembina, Walsh | 38 min |
| Jun 10, 6:42 AM CDT | Special Weather Statement | FGF | Grand Forks | 33 min |
| Jun 10, 6:49 AM CDT | Special Weather Statement | FGF | Nelson | 41 min |
| Jun 10, 7:26 AM CDT | Special Weather Statement | FGF | Grand Forks | 49 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.